Oklahoma, 2015

Hail in Oklahoma, April 19, 2015

April 19, 2015 · NWS TSA · 10 events in 7 counties and zones

Thunderstorms developed during the mid afternoon of the 19th in response to a strong cold front moving through the region. Large hail up to golfball size occurred with these thunderstorms as they swept across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed during the mid afternoon of the 19th in response to a strong cold front moving through the region. Large hail up to golfball size occurred with these thunderstorms as they swept across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 19, 11:41 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 19, 11:41 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1241 PM CDT SUN APR 19 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
A COLD FRONT WILL SWEEP THE AREA DURING THE PERIOD. EXPECT SHOWERS
AND SOME STRONG TO SEVERE THUNDERSTORMS POSSIBLE...MAINLY FOR
KMLC...KFSM...KFYV...KXNA...KROG. HOWEVER...CANNOT RULE OUT A
CHANCE FOR STRONG STORMS AT KTUL...KRVS...AND KBVO...JUST LESS
LIKELY. EXPECT CONVECTIVE DEVELOPMENT EARLY TO MID
AFTERNOON...WITH CELLS MOVING EAST NORTHEAST 30-35 KTS. GENERALLY
VFR CONDITIONS EXCEPT IN PRECIPITATION. SEE EARLIER DISCUSSION
BELOW FOR MORE DETAILS. /SA

&&

.PREV DISCUSSION... /ISSUED 1125 AM CDT SUN APR 19 2015/

DISCUSSION...
EARLY MORNING CONVECTION HAS PRODUCED AN EXPANSIVE OUTFLOW
BOUNDARY THAT HAS PUSHED AGGRESSIVELY EASTWARD. SATELLITE IMAGERY
AND VWP DATA SUGGEST THE STABILIZED AIRMASS IS 2-3KFT DEEP AND
ENCOMPASSES MUCH OF NE OK. UPWARD FORCING CONTINUES TO INCREASE
OVER THE REGION IN ADVANCE OF A MID LEVEL VORT MAX CENTERED OVER
SW OK AND WITHIN DIFFLUENT REGION OF MID LEVEL SPEED MAX. THE
PRIMARY TROUGH AXIS AND ASSOCIATED VORT MAX REMAINS OVER FAR NW OK
AND BOTH ZONES OF FORCING WILL CONTINUE EASTWARD WITH INCREASING
LIFT IN THEIR ADVANCE.

THE MOST FAVORABLE COMBINATION OF SHEAR / INSTABILITY LOOKS TO
REMAIN ACROSS SE OK AND INTO WEST CENTRAL AR...HOWEVER EVEN THIS
REGION MAY BE NORTH OF THE PRIMARY WARM SECTOR WHICH WILL BE
ESTABLISHED FURTHER SOUTH FROM THE ARKLATEX EASTWARD. FURTHER
NORTH THE INFLUENCE FROM THE AFOREMENTIONED OUTFLOW BOUNDARY IS
LIKELY TO SIGNIFICANTLY REDUCE INSTABILITY RECOVERY DESPITE
INCREASINGLY COLD TEMPS ALOFT.

SUPERCELL STORM STRUCTURE IS MOST LIKELY ACROSS SE OK INTO WEST
CENTRAL ARKANSAS THIS AFTERNOON WITH LARGE HAIL POTENTIAL /AROUND
2 INCHES IN THE STRONGEST STORMS/ WITH LIMITED LOW LEVEL SHEAR
KEEPING THE TORNADIC THREAT LIMITED. FURTHER NORTH A MIXTURE OF
MULTICELL AND PERIODIC SUPERCELL STRUCTURE IS LIKELY WITH HAIL THE
PRIMARY CONCERN. THE BACKGROUND VORTICITY FIELDS MAY ALLOW FOR
PERIODIC LOW LEVEL ROTATION AND FUNNEL CLOUDS WITH ANY STORMS
FURTHER NORTH...WEAK LOW LEVEL WINDS AND A LARGELY STABILIZED
BOUNDARY LAYER SUGGEST ANY TOR THREAT WILL REMAIN VERY LOW ACROSS
THIS REGION. OUTLOOK GRAPHICS ON OUR WEBPAGE WILL CNOTINUE TO BE
UPDATED WITH THE LATEST THINKING.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  46  66  48 /  60  10  10  10
FSM   75  49  70  48 /  50  30  10  10
MLC   73  48  70  44 /  50  10   0  10
BVO   68  43  67  41 /  60  10  10   0
FYV   69  44  62  41 /  50  40  10  10
BYV   69  46  63  43 /  50  60  10   0
MKO   71  45  67  46 /  50  20  10  10
MIO   65  46  65  43 /  50  30  10   0
F10   72  47  68  46 /  50  10   0  10
HHW   73  50  70  44 /  50  10   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...02
Hazardous weather outlook, Apr 19, 12:07 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
107 PM CDT SUN APR 19 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
107 PM CDT SUN APR 19 2015

...SEVERE WEATHER CHANCES INCREASE THIS AFTERNOON AND EARLY EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...SOUTHEAST OF A LINE FROM FAYETTEVILLE TO MCALESTER.
	ONSET...3 PM TO 8 PM.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...2 PM TO 9 PM.

	AREA AT GREATEST RISK...FAR SOUTHEAST OKLAHOMA INTO WEST
        CENTRAL ARKANSAS.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON THROUGH EVENING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...AFTERNOON.

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND
INTENSITY FROM MID AFTERNOON THROUGH THE EARLY EVENING HOURS...
ESPECIALLY ACROSS SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.
LARGE HAIL...AROUND 2 INCHES...WILL BE POSSIBLE WITH THE STRONGEST
STORMS.  ADDITIONALLY...A LIMITED RISK OF TORNADOES WILL EXIST
GENERALLY ALONG AND SOUTH OF A LINE FROM MCALESTER TO FAYETTEVILLE.
LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE ACROSS FAR EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS WHICH MAY PRODUCE ISOLATED FLASH FLOODING.
GUSTY NORTH WINDS WILL OVERSPREAD THE REGION AS A COLD FRONT SWEEPS
THROUGH LATE THIS AFTERNOON AND EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY THROUGH SATURDAY...SEVERE THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A BRIEF DRY PERIOD IS EXPECTED MONDAY BEFORE THE WEATHER PATTERN
RETURNS TO AN UNSETTLED STATE.  THIS WILL RETURN THUNDERSTORM
CHANCES TO THE REGION FOR MUCH OF THE WORK WEEK...WITH PERIODIC
CHANCES FOR SEVERE WEATHER.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Apr 19, 1:37 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
237 PM CDT SUN APR 19 2015

OKZ074>076-192000-
HASKELL OK-LATIMER OK-LE FLORE OK-
237 PM CDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHEASTERN HASKELL...CENTRAL LE FLORE AND NORTHEASTERN LATIMER

AT 237 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF RED
OAK...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...RED OAK...MILTON AND BOKOSHE.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3523 9480 3503 9467 3490 9517 3498 9521
TIME...MOT...LOC 1937Z 242DEG 29KT 3496 9512

The radar

The Western Arkansas radar (KSRX), 36 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Le Flore

When
April 19, 2:10 PM CST
Where
Le Flore County, Poteau
Measured
0.75 in hail
Reported by
Public
Coordinates
35.050, -94.620

Hail, Le Flore

When
April 19, 2:14 PM CST
Where
Le Flore County, Poteau
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.050, -94.620

Hail, Le Flore

When
April 19, 2:17 PM CST
Where
Le Flore County, Poteau
Measured
1.75 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.050, -94.620

Hail, McIntosh

When
April 19, 3:22 PM CST
Where
McIntosh County, 3.93 mi NNE of Brush Hill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.472, -95.603

Hail, Pittsburg

When
April 19, 3:55 PM CST
Where
Pittsburg County, 2 mi S of Kiowa
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.691, -95.900

Hail, Muskogee

When
April 19, 4:08 PM CST
Where
Muskogee County, 1.03 mi SSE of Porum
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.356, -95.264

Hail, Sequoyah

When
April 19, 4:10 PM CST
Where
Sequoyah County, 1 mi W of Vian
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.500, -94.988

Hail, Adair

When
April 19, 4:19 PM CST
Where
Adair County, 0.32 mi SSE of Stilwell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.816, -94.628

Hail, Sequoyah

When
April 19, 4:25 PM CST
Where
Sequoyah County, 1 mi SSW of Vian
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.487, -94.977

Hail, Pushmataha

When
April 19, 4:52 PM CST
Where
Pushmataha County, 4 mi NE of Snow
Measured
1 in hail
Reported by
Public
Coordinates
34.441, -95.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571858, 571859, 571857, 571860, 571861, 571862, 571863, 571864, 571865, 571866.